By Peter Galvin, MD
I have no doubt that by now, most readers have heard of fentanyl, which is a synthetic opioid. Fentanyl that is prescribed and used by the medical profession is called pharmaceutical fentanyl. It can be given as a pill, lozenge, spray, skin patch, or injection. Primarily, fentanyl is used for anesthesia, often given with other anesthesia agents like propofol and thiopental. Fentanyl is frequently used in obstetrics where it is given via a spinal route. It is also used in palliative and end-of-life care because it has fewer side effects than other opiates like hydromorphone and, because it has a short half-life, it can be controlled and reversed quickly if needed. Fentanyl was created by Paul Janssen (founder of Janssen Pharmaceuticals) in 1960. Pharmaceutical fentanyl is not part of today’s opiate epidemic and continues to be used safely in medical settings.
In 2021, the CDC reported 71,238 deaths from fentanyl overdosage. Fentanyl overdoses have risen dramatically since 2013 and are due to nonpharmaceutical fentanyl, which is made illegally, mostly in China, then transported over our porous southern border by Mexican drug cartels. In each of the last several years, enough fentanyl in powder and pill form to kill every person living in the U.S. was intercepted at the border. And the amount that is caught is only a small fraction of the total amount entering our country. Fentanyl is often combined as a powder or liquid with illicit drugs like cocaine, methamphetamine, and heroin. Fentanyl is about 50 to 100 times more potent than morphine. But illegal fentanyl is only the tip of the iceberg. Fentanyl analogs, chemical relatives of fentanyl, also called fentalogs, are rapidly becoming a big problem. Drugs such as acetylfentanyl, furanylfentanyl, carfentanil, and U-47700 can be more potent than fentanyl itself. For example, carfentanil is 10,000 times stronger than morphine. More and more fentalogs are being used to create designer drugs. Currently, there are more than 1,400 known fentalogs.
As with other opioids, signs of an overdose include small, constricted (“pinpoint”) pupils, choking or gurgling, cold and/or clammy skin, loss of consciousness, and slow, weak, or absent breathing. More potent opioids like fentanyl can cause “wooden chest” syndrome, where the chest and diaphragmatic muscles become stiff and rigid and breathing ceases. Again, as with other opioids, naloxone (Narcan) can reverse the effects of fentanyl and restore normal breathing within two to three minutes. If given in a timely manner, naloxone can prevent death from opioid overdose, and can be administered by people with no medical training. It can be given by nasal spray of injection into muscle or skin. It is short-acting so it usually must be given more than once. It is available in pharmacies without prescription and is carried by many emergency personnel, including EMS and police.
Obviously, the best way to avoid fentanyl overdose is to never use illicit drugs and avoid prescription pills through social media or e-commerce platforms because they may contain lethal amounts of fentanyl or methamphetamine. The CDC recommends that people taking prescribed daily doses of pharmaceutical opioids including fentanyl should have naloxone available at all times, and those who use illicit drugs are urged not to use these drugs when alone. The life you save may be yours.
Please direct questions and comments to firstname.lastname@example.org